Hello from Michigan

Discussion in 'Introduce Yourself' started by I who love music, Dec 22, 2013.

tinnitus forum
    1. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      Hello everyone. I have 'Rock and roll ears.' When I was a kid I played in bands and when I wasn't performing, I'd drum to LOUD music in headphones. By my 20's, I realized I had a problem and switched to acoustic music and was fine til I went back to electric music in my 30's. I was stupid to do this and I realized my tinnitus is cumulative. I told my musician friends to 'keep it down' because tinnitus just "picks up where it left off." In my 40's, I discoverd excercise and conquered lifelong migraines. Thinking back, I didn't have tinnitus when I was slimmer then and in good health. Now in my 50's, I've retired and have a good life except for this stupid tinnitus. A few years ago a doctor put me on Ativan for a skipping heartbeat and now I am slowly going off Ativan and I believe it has increased my tinnitus. This is what websites say. The slow withdrawal from benzodiazepines will cause or increase tinnitus. A couple years ago I had some success with some cognotive therapy - I'd sit in a quiet room for a half hour and although my ringing was bad, I'd force myself to listen for quietness beyond the noise. I really believe it helped. At it's worst, my tinnitus was like a loud whistle in each ear. Each ear had it's own tone and they were NOT in tune. It was horrible, plus, all sounds including voices were distorted. It was VERY scary. This happened once and thank God it decreased. That was from loud music also. Today I have constant hissing and ringing in both ears and don't dare play loud music or go to a concert. My father also plays music and enjoys music, and tunes pianos and he has tinnitus too. I hope I can find information here about habituation and maybe vitamins or supplements that help.
       
    2. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      Hi IWLM, welcome to TT as you can see from my profle I am from Macomb, MI. as for the Ativan they are usually prescribed for stress and anxiety caused by Tinnitus. Others think it will make T worse. Since your have T by getting off them, you may want to reconsider, unless you have personal reasons to not take them. I take benzo's and it really helps me deal with my T
       
    3. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      Hi Gary. The Ativan made everything better, the perception of tinnitus too. But all good things must end. The day came when the doctor said 'no more.' I don't want to switch to anything else, I'll live with T if it means not having to go through withdrawal again.
       
    4. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      Can't believe the Dr would do that if they were helping you. It's not like you are abusing them. Well, if you can get by without them good for you..
       
    5. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      I was on Ativan for a few years and that's too long. So my withdrawal is going to be long and somewhat dangerous. Ya know, one doctor will say, "Here you go, take these", and another will say, "No way." It's not the first time I've been in the middle of disagreeing doctors. Another famous line they say, "WHO put you on that?"
       
    6. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      Curious, may I ask why would it be dangerous?
       
    7. I who love music
      Cheerful

      I who love music Member

      Location:
      Michigan
      Tinnitus Since:
      mid seventies
      Benz withdrawal is dangerous because of the symptoms that up to 44% of users experience, and even more dangerous to the 15% of patients who get "Protracted Withdrawal Syndrome" which means there's no way out, only more drugs. I'm withdrawing slowly at the recommendation of my doctor but having weird symptoms. This is what Wiki says:

      "Benzodiazepine withdrawal is similar to alcohol and barbiturate withdrawal syndromes. It can be severe and provoke life-threatening withdrawal symptoms, such as seizures, particularly with abrupt or over-rapid dosage reduction from high doses or long time users. A severe withdrawal response can nevertheless occur despite gradual dose reduction, or from relatively low doses in short time users."

      That last sentence really scares me. I was on 3mg a day, I'm down to less than 1mg a day and I have weird 'flu' days, cramps, nightmares, neurology type pain and of course, louder tinnitus, which all point to the danger of "Protracted Withdrawal Syndrome" and the only remedy is MORE Ativan. So presently I'm teetering on maintaining this lower dose but occaisionally slightly increasing it. I'm looking at possibly another year at this rate. Another year of a drug I don't need.

      "Protracted withdrawal syndrome refers to symptoms persisting for months or even years. A significant minority of people withdrawing from benzodiazepines, perhaps 10 to 15%, experience a protracted withdrawal syndrome which can sometimes be severe. Symptoms may include tinnitus, psychosis, cognitive deficits, gastrointestinal complaints, insomnia, paraesthesia (tingling and numbness), pain (usually in limbs and extremities), muscle pain, weakness, tension, painful tremor, shaking attacks, jerks, and blepharospasm and may occur even without a pre-existing history of these symptoms. Tinnitus occurring during dose reduction or discontinuation of benzodiazepines is alleviated by recommencement of benzodiazepines."

      If I were to choose to continue my Ativan I would likely develop eye and brain problems, plus the need to go to a detox center. Ativan is meant to be used for short periods only, such as a few days or weeks. The following is from drugabuse.com ..

      "Long term effects from taking Ativan may include the development of red eye, where a portion of the whites of a patient’s eyes turn red due to an increase in the blood flow to the affected region. Long-term use of Ativan may also cause a small amount of cognitive impairment in the patient. The most common long-term effect of Ativan use is the development of a tolerance to the drug. Tolerance to Ativan is the body’s response to the long-term ingestion of the drug. As the drug becomes a common addition to the user’s body chemistry, the individual’s system adjusts to its presence. This adjustment lowers the effects of the drug, causing the person to need higher doses of the drug to achieve the same high on Ativan as before. Eventually, the user becomes dependent on the drug, even developing an addiction. Once this level is reached, benzodiazepine withdrawal syndrome will occur when stopping the intake of the drug. Withdrawal can be reduced or eliminated with treatment."
       
    8. gary
      Transparent

      gary Member Benefactor

      Location:
      Macomb, MI. USA
      Tinnitus Since:
      07/2012
      Cause of Tinnitus:
      Who Knows
      Thank for the in depth reply. Very interesting. I am 67. At this point of my life I am not concerned about addiction of anything, I just want a little peace and quite when I can get it. I also have a lot of other medical issues.

      I understand your concern. I am sure if you continue your course of action you will be fine.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.